Advanced Search
Article Contents
Article Contents

Normality and uniqueness of Lagrange multipliers

Abstract Full Text(HTML) Related Papers Cited by
  • In this paper we study, for certain problems in the calculus of variations and optimal control, two different questions related to uniqueness of multipliers appearing in first order necessary conditions. One deals with conditions under which a given multiplier associated with an extremal of a fixed function is unique, a property which, in nonlinear programming, is known to be equivalent to the strict Mangasarian-Fromovitz constraint qualification. We show that, for isoperimetric problems in the calculus of variations, a similar characterization holds, but not in optimal control where the corresponding condition is only sufficient for the uniqueness of the multiplier. The other question is related to the set of multipliers associated with all functions for which a solution to the constrained problem is given. We prove that, for both types of problems, this set is a singleton if and only if a strong normality assumption holds.

    Mathematics Subject Classification: Primary: 49K15, 49K21; Secondary: 90C30.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] J. P. Aubin and H. Frankowska, Set-Valued Analysis, Birkhäuser, Boston, (1990). 
    [2] M. S. BazaraaH. D. Sherali and C. M. Shetty, Nonlinear Programming – Theory and Algorithms, John Wiley, New York, (1993). 
    [3] J. A. Becerril and J. F. Rosenblueth, Necessity for isoperimetric inequality constraints, Discrete and Continuous Dynamical Systems -A, 37 (2017), 1129-1158. 
    [4] J. A. Becerril and J. F. Rosenblueth, The importance of being normal, regular and proper in the calculus of variations, Journal of Optimization Theory & Applications, 172 (2017), 759-773. 
    [5] A. Ben-Tal, Second-order and related extremality conditions in nonlinear programming, Journal of Optimization Theory & Applications, 31 (1980), 143-165. 
    [6] G. Bigi and M. Castellani, Uniqueness of KKT multipliers in multiobjective optimization, Applied Mathematics Letters, 17 (2004), 1285-1290. 
    [7] J. F. Bonnans, Local analysis of Newton-type methods for variational inequalities and nonlinear programming, Applied Mathematics & Optimization, 29 (1994), 161-186. 
    [8] K. L. Cortez and J. F. Rosenblueth, A second order constraint qualification for certain classes of optimal control problems, WSEAS Transactions on Systems and Control, 11 (2016), 419-424. 
    [9] K. L. Cortez and J. F. Rosenblueth, Extended critical directions for time-control constrained problems, International Journal of Circuits, Systems and Signal Processing, 11 (2017), 1-11. 
    [10] O. FujiwaraS. P. Han and O. L. Mangasarian, Local duality of nonlinear programs, SIAM Journal of Control and Optimization, 22 (1984), 162-169. 
    [11] E. G. Gilbert and D. S. Bernstein, Second-order necessary conditions in optimal control: Accessory-problem results without normality conditions, Journal of Optimization Theory & Applications, 41 (1983), 75-106. 
    [12] G. GiorgiA. Guerraggio and J. Thierfelder, Mathematics of Optimization: Smooth and Nonsmooth Case, Elsevier, Amsterdam, (2004). 
    [13] M. R. Hestenes, Calculus of Variations and Optimal Control Theory, John Wiley, New York, (1966). 
    [14] M. R. Hestenes, Optimization Theory, The Finite Dimensional Case, John Wiley, New York, (1975). 
    [15] J. Kyparisis, On uniqueness of Kuhn-Tucker multipliers in nonlinear programming, Mathematical Programming, 32 (1985), 242-246. 
    [16] J. Kyparisis, Sensitivity analysis for nonlinear programs and variational inequalities with non-unique multipliers, Mathematics of Operations Research, 15 (1990), 286-298. 
    [17] F. Lempio and H. Maurer, Differential stability in infinite-dimensional nonlinear programming, Applied Mathematics & Optimization, 20 (1980), 139-152. 
    [18] E. J. McShane, The Lagrange Multiplier Rule, The American Mathematical Monthly, 80 (1973), 922-925. 
    [19] L. W. Neustadt, Optimization. A Theory of Necessary Conditions, Princeton University Press, Princeton, (1976). 
    [20] J. F. Rosenblueth, Convex cones and conjugacy for inequality control constraints, Journal of Convex Analysis, 14 (2007), 361-393. 
    [21] A. Shapiro, On uniqueness of Lagrange multipliers in optimization problems subject to cone constraints, Journal of Optimization, 7 (1997), 508-518. 
    [22] G. Wachsmuth, On LICQ and the uniqueness of Lagrange multipliers, Operations Research Letters, 41 (2013), 78-80. 
  • 加载中

Article Metrics

HTML views(414) PDF downloads(595) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint